I am awaiting a biopsy for confirmation of a diagnosis of GCA and started 60mg Prednisolone daily 5 days ago. I take them straight after breakfast but am getting absolutely crushing fatigue around lunchtime and the first half of the aftenoon. This is worse than the fatigue I was experiencing before starting these meds. I am also taking Omeprazole, 75mg aspirin, the Calcium and Vitamin D3 chews plus, for the first time today, Alendronic Acid. Any advice or information gratefully received.
Can Prednisolone Cause Extreme Fatigue? - PMRGCAuk
Hi, Im still wearing 'L' plates as a beginner on this journey but I wanted to let you know that I was diagnosed in May this year and started off on exactly the same meds as you. I also felt exactly as you described with fatigue around 2pm and I took my steroids at breakfast. Can't say whether it was the prednisilone causing it or the GCA but it has improved (Im now on
30mg, 25mg from tomorrow).
Im also from Somerset!
Sure someone more experienced will offer you some advice/reassurance soon, this is a great place to learn about and share others experience everyone so kind and helpful.
Bit of GCA and Pred.
Hopefully the Pred element will lessen as a. your body acclimatises to the drug and b. as the doses reduce.
In the meantime you just have to life with it, no point in trying to fight it, just build in a rest period around the time most affected.
No sure any of the other drugs are related to fatigue - although initially AA can make you feel a bit “off kilter”.
It will get better.
Hi, and welcome - can I just say it would be so helpful if you put some more info on your profile as that will help people provide more useful comments in the future.
It often helps to plan a rest period for BEFORE you would expect to crash - in GCA one has a serious systemic illness and you would often be confined to bed with something similar and autoimmune disorders are almost always associated with this fatigue aspect which can take various forms even for one person. The links in this post will maybe help you understand what I mean:
Have you any idea how long it will be before the biopsy can be done? The chances of a positive result decrease rapidly once you are on high dose pred so if it is much longer I would want to discuss with the rheumatologist and/or surgeon whether a negative result will influence what they do from there. A negative biopsy result doesn't mean you don't have GCA - it means they didn't find what they were looking for which is by no means the same thing and yesterday Vanessa Quick told us that TABs are positive in only about 40% of cases. If they will assess a negative biopsy as a false negative - how much point is there doing it in the first place if it is after a few weeks of high dose pred?
Hi, Thank you for your helpful response. I am on my 6th day of steroid treatment. I have been told that a biopsy has been requested on day 2 of treatment. I also have a hospital referral letter to book a Rheumatology appointment. I take on-board your suggestion to discuss biopsy benefits (or lack of), if it cannot be done this week. I will update my profile as you suggest too. Thanks again, so glad I joined here.
Hello again, I was lucky enough to have an ultrasound so wondered if you could request one
instead of a biopsy as I believe you can have some discomfort afterwards. No point in having more to put up with if its not going to give you an accurate result.
As Dr Quick explained yesterday, it is not available everywhere because there are not trained operators to do it. Biopsies are available in most places - because biopsies can be done in all hospitals with a surgical unit. And even the u/s is affected by the previous pred dose.
Be very careful when taking Cal D3 and AA, too much calcium can result in kidney stones as I found out to my cost.
Thank you, I think two tablets a day is too much and I wouldn't want to have kidney stones - I understand it's excruciating!
Try to up your dietary calcium instead. Some people have no trouble at all with the 2 tablets - the combined amount is what you need at our age but given 2x daily as the body doesn't absorb more at one time than the amount in each tablet. I was told by the dietician to cut dairy - then she panicked I wasn't getting enough calcium! You can't win sometimes!
I have read in several places that for optimal calcium absorption, not to have more than 500 of calcium at one meal - these tablets have twice that and I’m taking 2 a day?
What are you on? If it is AsCal for example, they are 1500mg calcium carbonate - equivalent to 600mg elemental calcium and you take them 2 a day.
There is one sort that are higher calcium so you only take 1 a day but the body doesn't absorb it all so it rather defeats the objective!
I am on theical-d3 which is 2500 mg calcium carbonate per tablet and equivalent to 1000 mg calcium. I have just got off the phone speaking to my GP to whom I have raised my concerns and she has agreed that I should take 1 tablet per day broken into two halves (so 500mg at lunch and dinner). That's one thing crossed off my 'worry list'!!
Had I know that - that is exactly what I would have said.
But who directed you to take 2 of those per day? Whoever it was needs a bit of education - they are designed for single daily dosing but as I said, a tad pointless!
It was what was prescribed with the Aspirin, Prednisolone, Omeprazole for GCA and Alendronic Acid (for my pre-existing Osteoporosis while on Prednisolone) - I guess that's the 'standard issue' I said I was concerned about the possibility of kidney stones and the fact that my Dad passed from Vascular Dementia and also had calcified arteries
What I am saying is that 2x daily of that particular supplement is NOT standard issue. Standard is 2x daily Adcal or equivalent. This supplement was produced as a 1x daily dose - patients like 1x daily dosing for obvious reasons! For anyone to instruct the patient to take it 2x daily is likely to cause probems because of the massive calcium dose.
Aspirin is no longer in the recommendations for GCA by the way.
An additional supplement which is a good idea for most of us to take is Vitamin K2 (not K1) as the modern western diet is usually very deficient in it. This vitamin sends calcium to the bones where you want it, so it lessens the chances of it settling onto walls of blood vessels or into organs where it causes problems. If you're on a warfarin type blood thinner consult with your pharmacist or doctor, although K2 has less effect on blood clotting than K1.
Yes it is excruciating, not much fun being in the back of an ambulance on intravenous morphine in the early hours of the morning twice in three weeks. I stopped taking both and just take Vit D.
Not what you're looking for?
You may also like...
extreme fatigue. When I first came down with PMR I had pain but after starting pred the fatigue was...
I have GCA, diagnosed Jan 2013. I have very bad tremors which I understand are a form of dystonia,...
awful everyday, unable to do anything because of fatigue and tiredness. Only just beginning to...
my rheumy's instructions and reduced my 15 mg prednisolone to 12.5 mg. I was scared that after...